Exogenous Cushing's Syndrome after Use of OTC Joint Supplement

Presentation Number: SAT-0776
Date of Presentation: June 21st, 2014

Cesar Abuchaibe*1 and Omar Naeem Akhtar2
1The Jewish Hospital of Cincinnati - Mercy Health, Cincinnati, OH, 2Mercy Health, Mason, OH

Abstract

Background

To present a case of exogenous Cushing’s syndrome after use of a OTC joint supplement from Cuba.

This case illustrates how difficult it can be demonstrate the presence of corticosteroids in OTC medications especially foreign medications. 

In this case the patient was not aware that the Herbal medication that she brought from Cuba was the one responsible for her clinical syndrome.  Therefore physicians should pay close attention on the history for asking new medications, even herbs or foreign medications. 

As we can illustrate in this case the label telling the composition of the medication never showed or mentioned the inclusion of steroids

Presentation

67 y/o Hispanic female who presented to the endocrine clinic for the management of Diabetes mellitus type 2, Hypertension and severe osteoporosis.  During the initial encounter the patient appeared clinically Cushingoid. Her physical examination exhibited obesity, round facies, supraclavicular fat, thin skin and lower extremity edema. 

She had been evaluated for Cushing’s Syndrome by previous  endocrinologist. Work up in the past for endogenous Cushing’s was negative on multiple occasions. 

She had also been tested for exogenous Cushing’s; having multiple positive screens for synthetic steroids. She had not had any steroids injections in the past and she denied the use of steroids orally. She did admit that she had been taking an OTC joint supplement from Cuba called ATRIN® for the past 3 to 4 years.

Having the suspicion that this foreign OTC joint medication could have been causing the exogenous Cushing’s’ resulting in adrenal suppression; she was advised in several visits to stop taking this medication.  The patient tried to stop taking the OTC medication but she had fatigue and joint pain after stopping it.

On our initial visit, we had the same suspicion of Exogenous Cushing’s, source being the OTC supplement.

A sample of the medication was sent to the Mayo Clinic to be analyzed

Composition was as follows:

            4 mg of prednisolone

            100 ug of hydrocortisone

            She was taking 5-6 pills a day.

Am cortisol was low (1.6mcg/dl) after holding the supplement, indicating secondary adrenal insufficiency. It was stopped and she was started on steroid replacement which was gradually tapered.

After stopping it, she lost 30lbs, insulin and oral hypoglycemic were stopped and osteoporosis improved.

Her Synthetic glucocorticoid screening was also negative for the first time

Conclusion

 Even though herbal medications appear to be harmless, caution should be taken in those from other countries.  Patient with Exogenous Cushing’s should be started on steroid replacement before stopping the supplement due to secondary adrenal insufficiency.

 

 

Nothing to Disclose: CA, ONA